Intended for healthcare professionals

Views & Reviews Personal View

Let’s not turn elderly people into patients

BMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b873 (Published 04 March 2009) Cite this as: BMJ 2009;338:b873

Beware of Polypharmacy in the Elderly

When my father was 88, he was hospitalized for dizziness, which occurred
after his medication was increased. In the hospital, he was given more
medication which made him confused, frightened, and incoherent. Then his
doctor transferred him to a nursing home, where he was dirty, crying,
begging people to hold his hand, and listed as DNR (Do Not Resuscitate) --
and given still more medication.


I convinced the doctor at the nursing home to discontinue all medication,
and
I hired a private nurse to give my father an organic diet, rich in fruits,
vegetables, grains, beans, nuts, and seeds. In three days, my father made
such a miraculous recovery, that the nurses on the ward didn't recognize
him.
When I called to speak to my father, he was back to his old self, and told me
that he was bored and looking for a card game. My father was discharged
the
next day, and died several years later, while relaxing peacefully at
home.


In retrospect, my father’s acute deterioration was caused by polypharmacy
and poor diet. When these factors were reversed, my father’s health
improved
dramatically. I encourage my colleagues to pay more attention to the dangers
of polypharmacy and poor diet, especially in the elderly.

Competing interests:
None declared

Competing interests: No competing interests

08 March 2009
Hugh Mann
Physician
Eagle Rock, MO 65641 USA